Send to

Choose Destination
See comment in PubMed Commons below
Haematologica. 2006 Jan;91(1):84-91.

Chemotherapy-induced nausea and vomiting in acute leukemia and stem cell transplant patients: results of a multicenter, observational study.

Author information

  • 1Hospital Ramón y Cajal, Madrid, Spain.



The aim of this study was to evaluate the incidence and severity of chemotherapy-induced nausea and vomiting (CINV) in oncohematology in routine clinical practice, its impact on quality of life, and caregivers' perception of the extent of the problem.


This was a multicenter, prospective, observational follow-up study including: (i) acute myeloid leukemia patients treated with moderately to highly emetogenic chemotherapy and (ii) hematopoietic stem cell transplant recipients, without reduced intensity conditioning. No exclusion criteria were applied. All patients received at least one 5-HT3 antagonist for emesis prophylaxis. Patients recorded emetic episodes and rated nausea daily. Quality of life was assessed through a validated functional living Index-Emesis questionnaire. A survey of caregivers' predictions of CINV was made and the predictions then compared with the observed CINV.


One hundred consecutive transplant and 77 acute myeloid leukemia patients were studied. Transplant conditioning was the most important risk factor for CINV: complete response occurred in only 20% of transplant patients (vs. 47% for leukemia patients). Among patients with emesis, the mean percentage of days with emesis and the mean (+/-SD) total number of emetic episodes were 61% and 9.4+/-8.9 (transplant recipients), and 53.6% and 6.2+/-7.3 (leukemia patients), respectively. CINV control was lower in the delayed than in the acute phase. Antiemetic rescue therapy was ineffective. CINV had a deleterious effect on quality of life, especially among transplant recipients. Caregivers underestimated the incidence of delayed nausea and emesis in the transplant setting.


Despite 5-HT3 antagonist prophylaxis, CINV remains a significant problem in oncohematology, especially in the delayed phase and in transplant recipients.

[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center